Algorithmica

, Volume 65, Issue 1, pp 177–205

The Longest Path Problem Is Polynomial on Cocomparability Graphs

Article

DOI: 10.1007/s00453-011-9583-5

Cite this article as:
Ioannidou, K. & Nikolopoulos, S.D. Algorithmica (2013) 65: 177. doi:10.1007/s00453-011-9583-5

Abstract

The longest path problem is the problem of finding a path of maximum length in a graph. As a generalization of the Hamiltonian path problem, it is NP-complete on general graphs and, in fact, on every class of graphs that the Hamiltonian path problem is NP-complete. Polynomial solutions for the longest path problem have recently been proposed for weighted trees, Ptolemaic graphs, bipartite permutation graphs, interval graphs, and some small classes of graphs. Although the Hamiltonian path problem on cocomparability graphs was proved to be polynomial almost two decades ago, the complexity status of the longest path problem on cocomparability graphs has remained open; actually, the complexity status of the problem has remained open even on the smaller class of permutation graphs. In this paper, we present a polynomial-time algorithm for solving the longest path problem on the class of cocomparability graphs. Our result resolves the open question for the complexity of the problem on such graphs, and since cocomparability graphs form a superclass of both interval and permutation graphs, extends the polynomial solution of the longest path problem on interval graphs and provides polynomial solution to the class of permutation graphs.

Keywords

Longest path problem Cocomparability graphs Permutation graphs Polynomial algorithm Complexity 

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of IoanninaIoanninaGreece

Personalised recommendations